Tornadoes · United States · Iowa · 2023
EF0 tornado, Auburn, Iowa, August 5, 2023
This EF0 tornado ran 0.9 miles across Sac County on August 5, 2023, touching down at 9:29 PM CDT and reaching 35 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 5, 2023
- Touchdown
- 9:29 PM CDT (02:29 UTC)
- Lifted
- 9:31 PM CDT (02:31 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 35 yards (32 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Sac County
- Touchdown point
- 42.214, -94.895
- Lift-off point
- 42.224, -94.885
- Record number
- 2308052029-01
The damage survey
1 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 84 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Showers and thunderstorms percolated through much of the day along a stationary boundary over northwest Iowa. By evening a more robust shortwave moved across the area, accompanied by 30 kts of shear and 1500-2000 J/kg of MLCAPE. This allowed for storms to strengthen across west central Iowa with gusty winds producing some minor damage to trees and out buildings. Additionally, due to the orientation of the shear, a few weak tornadoes developed and were discovered using high resolution satellite imagery.
Report of damage from emergency manager later identified as a tornado path using high resolution satellite imagery. The tornado impacted a outbuilding and tossed debris northward into an agricultural field with EF0 damage.
Tornado was found using high resolution satellite imagery. Tornado had a curved path through open agricultural fields. There was no damage to damage indicators, hence the EFU rating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 00:58 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:30 UTC | 00:00 UTC | Tornado Warning | DMX |
| 00:58 UTC | 03:00 UTC | Tornado Watch | DMX |
| 02:28 UTC | 03:15 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 01:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 5, 2:31 PM CDT, 6 hours 58 minutes earlier.
Area forecast discussion, Aug 5, 2:31 PM CDT, 6 hours 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 231 PM CDT Sat Aug 5 2023 .DISCUSSION.../Tonight through Saturday/ Issued at 231 PM CDT Sat Aug 5 2023 Key Messages: - Showers and storms move slowly west to east across the area this evening and overnight. Severe Risk is low, but gusty winds and locally heavy rain are possible. - Rain continues through much of Sunday, finally tapering off into Monday morning Discussion: Showers and thunderstorms have percolated across parts of northwestern Iowa through much of the day on a nearly stationary boundary. Zooming out, the impending shortwave is currently situated across parts of South Dakota and Nebraska. As this pivots into the state later today this will help to finally get those NW Iowa storms moving. Initial storms this afternoon carry a severe risk, though as they move into western Iowa this evening shear diminishes to around 30 kts or less. While shear is weak, MLCAPE remains around 1500-2000 J/kg into the overnight and is aided by deep mechanical forcing from the shortwave. As such, and severe risk is expected as gusty winds with early storms. The main hazard will then be locally heavy rain as we move through the overnight, more on that in a moment. With these slow moving storms, expect convection to reach the I-35 corridor around 10pm - midnight, approaching Waterloo through the early morning to around sunrise time frame. Rain continues through much of the day on Sunday as the surface low passes across the area. As this occurs, there is a risk of funnels clouds or perhaps tornadoes within the vicinity of the surface low towards southeast Iowa as enhanced vorticity there is coincident with peak afternoon heating and enhanced stretching. This is where HREF updraft helicity tracks are in greatest concentration. Rain will finally begin tapering off overnight into Monday morning. Rain totals across the state look to exceed half an inch in most places, with amounts over an inch north of I-80 based on HREF guidance and PWAT values exceeding 1.5 inches. Expect to see pockets of totals around 2+ inches across northern Iowa wherever stronger cores develop. The pattern remain active into next week with chances for widespread rain expected again on Tuesday into Wednesday and Thursday into Friday. While details on severe potential are uncertain at this time range, it does appear that a few stronger storms may be possible with the slightly more robust Wednesday system, though this may occur south of the area as noted in the SPC Day 5 outlook. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1241 PM CDT Sat Aug 5 2023 VFR conditions will continue across most sites through this evening. Tonight expect showers and thunderstorms to move into the area from the west impacting sites KFOD/KDSM shortly after 00z and expanding to eastern sites KALO/KOTM towards 12z. Convection will linger across the area through much of Sunday, resulting in reduced ceilings and visibility to MVFR to IFR at times. Expect to see precipitation begin tapering off beyond the current period into Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Aug 5, 2:46 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 246 PM CDT Sat Aug 5 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-062000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 246 PM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and thunderstorms will move over western Iowa by this evening and overspread central Iowa tonight. A few of the storms west of Interstate 35 may be strong to severe during the evening with strong thunderstorm winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms are expected Sunday into Sunday night. There is a low risk of severe storms east of Interstate 35 and south of Highway 30 Sunday afternoon and early evening. Locally heavy rainfall will also be possible. Additional showers and thunderstorms will return to the region late Tuesday night into early Thursday and again late week around Friday. Any threat for severe storms will be better determined early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, especially in western Iowa and again over southeast Iowa Sunday afternoon. Ansorge
In the hours before
Special weather statement, Aug 5, 9:08 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
908 PM CDT Sat Aug 5 2023
IAZ044-060230-
Crawford IA-
908 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of south central
Crawford County through 930 PM CDT...
At 907 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail and additional
heavy rainfall of one to two inches.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of water on roadways, low visibilities,
and rises in small streams and creeks.
This storm will remain over mainly rural areas of south central
Crawford County, including the following locations... Denison
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.
&&
LAT...LON 4194 9544 4202 9543 4203 9525 4189 9527
TIME...MOT...LOC 0207Z 276DEG 10KT 4198 9536
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KCMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
2.5 hours before the tornado, 158 km from the path. August 6, 2023.
- Mixed-layer CAPE
- 1774 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 4028 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
- 0-3 km lapse rate
- 7.4 K/km
Omaha, NE (KOAX), 12:00Z
9.5 hours after it, 158 km from the path. August 6, 2023.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -95946 J/kg
- Surface CAPE
- 11 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The radar
The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the touchdown began at 02:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:56 UTC | FUNNEL CLOUD | 4 Ene Lytton | Calhoun, IA | Funnell cloud near Rockwell City. Delayed report from social media. Location estimated with radar. |
| 02:05 UTC | TSTM WND DMG | 3 Ssw Denison | Crawford, IA | Quarter Size hail. Tree blown on Highway 59 blocking traffic in both directions. |
| 02:27 UTC | TSTM WND DMG | 4 S Auburn | Carroll, IA | Semi trailer blown over near the intersection of Highway 71 and 110th st. Time estimated from radar. |
| 02:30 UTC | TSTM WND DMG | 2 Ssw Auburn | Sac, IA | Outbuilding damaged, portions blown into field. Delayed report. Time estimated by radar. |
| 02:31 UTC | TSTM WND DMG | 2 S Auburn | Sac, IA | Tree damage near US71. |
| 02:33 UTC | TSTM WND DMG | 3 Sse Auburn | Sac, IA | Building structure damaged. Time estimated by radar. Delayed report. |
| 02:33 UTC | TSTM WND DMG | Carroll | Carroll, IA | Reports of trees and a powerline down in the city of Carroll. |
| 02:45 UTC | TSTM WND DMG | 3 N Ralston | Carroll, IA | Trees down south of Bennett Access. Time estimated with radar. |
| 02:53 UTC | TSTM WND DMG | Lake City | Calhoun, IA | Tree Blown down and blocking Highway 175 in Lake City. |
| 03:14 UTC | TSTM WND DMG | 2 S Churdan | Greene, IA | Delayed report of tree damage south of Churdan. Damage consisted of broken branches a couple of inches thick. Relayed from social media. Time estimated from radar. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of August 5, 2023
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 5 | 2:24 AM CDT | EF1 | Adams, IL | 2.9 | 200 | |||
| August 5 | 2:30 PM CDT | EF0 | Sioux, IA | 0.9 | 30 | |||
| August 5 | 1:40 PM MDT | Unrated | El Paso, CO | 2.2 | 10 | |||
| August 5 | 2:42 PM CDT | Unrated | Sioux, IA | 0.1 | 10 | |||
| August 5 | 5:15 PM CDT | EF0 | Jackson, IL | 0.5 | 25 | |||
| August 5 | 5:30 PM CDT | Unrated | Jasper, IL | 0.1 | 20 | |||
| August 5 | 7:53 PM CDT | Unrated | Dodge, NE | 0.1 | 25 | |||
| August 5 | 9:24 PM CDT | Unrated | Carroll, IA | 0.3 | 25 | |||
| August 5 | 9:30 PM CDT | Unrated | Sac, IA | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.